Pennsylvania, 2016Damaging Winds in Pennsylvania, August 16, 2016
August 16, 2016 · NWS PBZ · 9 events in 3 counties and zones
Thunderstorms developed along a pre-frontal boundary across western Pennsylvania and northern West Virginia, some of which were severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a pre-frontal boundary across western Pennsylvania and northern West Virginia, some of which were severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 16, 1:36 PM EST, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 16, 1:36 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
236 PM EDT Tue Aug 16 2016
.SYNOPSIS...
A weak cold front will bring showers and thunderstorms into
Wednesday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Main cold front now entering western Lake Erie with showers and
thunderstorms increasing ahead of the front. Still a threat of
severe storms as best mid-level support passes by to the north
this evening, as well as with available low level instability and
shear in the low levels near 30Kts.
Showers will begin to diminish later tonight with lessening low
level instability and weaker mid-level support. Clouds and
elevated dew points will keep warm and muggy conditions into the
overnight. Front slides southward on Wednesday with best shower
chances toward Interstate 70. Lower dewpoints will slowly work
across the region with temperatures back toward seasonal averages
Wednesday afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Broad upper-level trough will begin to shift east over the
forecast area Wednesday night into Thursday. The bulk of deeper
moisture will already be primarily to our south, but cannot rule
out a few showers or thunderstorms to develop with the passing
support and chance POPs were maintained. Weak high pressure at
the surface will be bolstered by ridging aloft by Friday, which
will result in a drier end to the work week.
Temperatures are expected to return closer to average with
slightly less humid conditions, as drier air arrives.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper-level ridge building over the region will keep the early
part of the weekend mostly dry. Models begin to diverge on timing
and evolution of the next broad trough digging into the center of
the nation Saturday. At this time, the best chance of rain still
looks to be Sunday afternoon as a front sweeps through the area
Sunday night. High pressure will then give much cooler and less
humid conditions the first half of next week. With some timing
issues, the Superblend was utilized heavily Sunday through
Tuesday.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A field of diurnal CU continue to develop across the region while
scattered showers have become more numerous in Ohio ahead of a
cold front this afternoon. As the cold front advances through a
destabilizing environment, isolated to scattered thunderstorms
are expected to develop through the evening and thus, have
included VCTS across all ports. MVFR to patchy IFR conditions are
expected tonight through Wednesday morning as low level moisture
will be present.
.OUTLOOK /TUESDAY NIGHT THROUGH SATURDAY/...
A series of disturbances will bring isolated to scattered shower
and thunderstorm restrictions through Thursday.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Aug 16, 2:07 AM EST, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 AM EDT TUE AUG 16 2016
OHZ048-057-058-068-069-WVZ012-021-513-514-170715-
COSHOCTON-MUSKINGUM-GUERNSEY-NOBLE-MONROE-WETZEL-MARION-
WESTERN TUCKER-EASTERN TUCKER-
307 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND
NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ039>041-049-050-059-PAZ007>009-013>016-020>023-029-031-
073>076-WVZ001>004-509>512-170715-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON-BELMONT-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-
307 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. THE MAIN
THREATS WILL BE DAMAGING WINDS...ISOLATED TORNADOES...AND POSSIBLE
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 16, 2:30 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
330 PM EDT TUE AUG 16 2016
OHZ057-058-068-162015-
MUSKINGUM-GUERNSEY-NOBLE-
330 PM EDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NOBLE...GUERNSEY AND
EASTERN MUSKINGUM COUNTIES...
AT 330 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF COSHOCTON TO 6 MILES
SOUTHWEST OF NEW CONCORD TO 8 MILES EAST OF SHAWNEE. MOVEMENT WAS
EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...CALDWELL...NEW CONCORD...BYESVILLE...DUDLEY...ANTRIM...
PHILO...QUAKER CITY...PLEASANT GROVE...SENECAVILLE...PLEASANT CITY...
CUMBERLAND...LORE CITY...OLD WASHINGTON...SUMMERFIELD...BELLE
VALLEY...SARAHSVILLE...SALESVILLE...DEXTER CITY AND NORWICH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN OHIO BETWEEN MILE MARKERS 159 AND 197.
INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 18 AND 59.
LAT...LON 3995 8194 4016 8190 4015 8167 4022 8166
4021 8134 4017 8134 4017 8123 3989 8128
3987 8131 3984 8131 3964 8145 3964 8147
3958 8149 3959 8159 3966 8159 3967 8164
3975 8164 3977 8206
TIME...MOT...LOC 1930Z 276DEG 25KT 4019 8181 3995 8185 3965 8206Special weather statement, Aug 16, 3:23 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT TUE AUG 16 2016
OHZ050-WVZ001-162100-
JEFFERSON-HANCOCK-
423 PM EDT TUE AUG 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JEFFERSON AND HANCOCK
COUNTIES...
AT 423 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF WINTERSVILLE...OR 11 MILES NORTHWEST OF STEUBENVILLE...MOVING EAST
AT 30 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WEIRTON...STEUBENVILLE...TORONTO...WINTERSVILLE...CHESTER...NEW
CUMBERLAND...BERGHOLZ...RICHMOND...IRONDALE...NEW MANCHESTER...
EMPIRE...STRATTON...UNIONPORT...HAMMONDSVILLE...BRENTWOOD...SUN
VALLEY AND TOMLINSON RUN STATE PARK.
LAT...LON 4040 8052 4040 8063 4039 8063 4037 8061
4036 8061 4035 8087 4042 8086 4042 8090
4053 8092 4058 8069 4058 8067 4059 8066
4062 8052
TIME...MOT...LOC 2023Z 260DEG 25KT 4046 8081Special weather statement, Aug 16, 4:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
516 PM EDT TUE AUG 16 2016
PAZ020-021-029-WVZ002-003-162145-
WASHINGTON-ALLEGHENY-BEAVER-BROOKE-OHIO-
516 PM EDT TUE AUG 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BEAVER...
WASHINGTON...ALLEGHENY...OHIO AND SOUTHEASTERN BROOKE COUNTIES...
AT 516 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF IMPERIAL TO AVELLA
TO VALLEY GROVE. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PITTSBURGH...PENN HILLS...MOUNT LEBANON...BETHEL PARK...ROSS
TOWNSHIP...WHEELING...MCCANDLESS TOWNSHIP...MONROEVILLE...MOON
TOWNSHIP...MCMURRAY...WEIRTON...MCKEESPORT...WASHINGTON...FRANKLIN
PARK...CANONSBURG...BETHLEHEM...WEST LIBERTY...TRIADELPHIA...AVELLA
AND VALLEY GROVE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 70 IN WEST VIRGINIA BETWEEN MILE MARKERS 4 AND 14.
INTERSTATE 70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 40.
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 38 AND 58.
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 72...AND
BETWEEN MILE MARKERS 22 AND 49.
INTERSTATE 279 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 13.
INTERSTATE 376 IN PENNSYLVANIA BETWEEN MILE MARKERS 47 AND 84.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PITTSBURGH.
LAT...LON 4058 7977 4053 7970 4043 7970 4039 7977
4023 7979 4016 7990 4011 7985 4007 7990
4002 7990 3997 8004 4001 8006 3999 8013
4002 8029 3998 8042 4002 8052 4003 8069
4025 8057 4056 8047 4065 7969
TIME...MOT...LOC 2116Z 267DEG 34KT 4050 8040 4026 8047 4007 8058Thunderstorm Wind, Allegheny
- When
- August 16, 4:40 PM EST
- Where
- Allegheny County, 0.69 mi N of Gayly
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.460, -80.130
Emergency management reported trees and wires down.
Thunderstorm Wind, Allegheny
- When
- August 16, 4:55 PM EST
- Where
- Allegheny County, 0.53 mi E of Montrose Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.520, -79.840
A trained spotter reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- August 16, 5:10 PM EST
- Where
- Westmoreland County, Murrysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.430, -79.700
Emergency management reported trees and wires down.
Thunderstorm Wind, Indiana
- When
- August 16, 5:23 PM EST
- Where
- Indiana County, 1.72 mi WNW of White
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.490, -79.450
The public reported trees down.
Thunderstorm Wind, Westmoreland
- When
- August 16, 5:25 PM EST
- Where
- Westmoreland County, 0.69 mi N of Boquet
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.390, -79.600
Emergency management reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- August 16, 5:30 PM EST
- Where
- Westmoreland County, 0.87 mi NW of Hawkeye
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -79.590
Emergency management reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- August 16, 5:32 PM EST
- Where
- Westmoreland County, 0.53 mi W of Bridgeport
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -79.540
Emergency management reported trees and wires down.
Thunderstorm Wind, Westmoreland
- When
- August 16, 5:50 PM EST
- Where
- Westmoreland County, 0.69 mi S of Donegal
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 40.110, -79.380
Emergency management reported trees and wires down.
Thunderstorm Wind, Indiana
- When
- August 16, 5:51 PM EST
- Where
- Indiana County, 0.87 mi SW of Commodore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.710, -78.940
Public reported trees down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
- Lightning Strike in Florida, August 16, 20161 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647979, 647980, 647981, 647982, 647983, 647985, 647986, 647987, 647988.